Nebraska, 2001

High Wind in Nebraska, April 11, 2001

April 11, 2001 · NWS GLD · 3 events in 3 counties and zones

Spring storm resulted in very strong winds across far southwest Nebraska. Semi-truck was blown off a highway along Nebraska/Kansas border.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Spring storm resulted in very strong winds across far southwest Nebraska. Semi-truck was blown off a highway along Nebraska/Kansas border. High winds resulted in low visibilities across the area most of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 11, 8:02 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Apr 11, 8:02 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION...CORRECTED BLIZZARD WARNING TIME
NATIONAL WEATHER SERVICE GOODLAND KS
902 AM MDT WED APR 11 2001

UPDATE TO ZONES SHORTLY TO CHANGE HIGH WIND WARNING IN FAR EASTERN
COLORADO COUNTIES TO A BLIZZARD WARNING. SNOW IS ACCUMULATING
ALREADY WITH 40 MPH AND GREATER WINDS...AND CONDITIONS UPSTREAM ARE
EVEN WORSE.

.GLD...BLIZZARD WARNING UNTIL NOON MDT FOR FAR EASTERN COLORADO.
HIGH WIND WARNING FOR TODAY FOR DUNDY NE...CHEYENNE KS...SHERMAN...
WALLACE...GREELEY. WIND ADVISORY FOR HITCHCOCK AND RED WILLOW OF
NE...RAWLINS...DECATUR...NORTON...THOMAS...SHERIDAN...GRAHAM...LOGAN
...GOVE...AND WICHITA IN KS.

BULLER

In the hours before

Local storm report, Apr 11, 8:56 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 AM MDT WED APR 11 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    FLAGLER                   CO   NON TSTM WINDS
04/11/01   KIT CARSON                     72 MPH NON TSTM WINDS.
                                          REPORTED BY STORM
                                          SPOTTER.

<
Local storm report, Apr 11, 9:30 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT WED APR 11 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    12 W GOODLAND             KS   NON TSTM WINDS
04/11/01   SHERMAN                        65 MPH NON TSTM WINDS
                                          REPORTED BY PUBLIC.
Special weather statement, Apr 11, 9:30 AM MST, 30 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-120600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT WED APR 11 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

AN INTENSE LOW PRESSURE CENTER WAS OVER NORTHWEST KANSAS THIS
MORNING. BEHIND THIS SYSTEM WINDS WERE GUSTING TO 70 MPH WITH HEAVY
SNOW AND BLIZZARD CONDITIONS BEING REPORTED. FOR THIS REASON A
BLIZZARD WARNING HAS BEEN ISSUED. AHEAD OF THE SYSTEM WINDS WERE
LESS THAN 20 MPH. AS THE LOW PRESSURE SYSTEM SLOWLY MOVES NORTHEAST
TODAY...STRONG WINDS OF 35 TO 50 MPH WITH HIGHER GUSTS WILL CROSS
THE COLORADO-KANSAS BORDER FROM DUNDY COUNTY NEBRASKA SOUTH TO
GREELEY COUNTY KANSAS. FOR THIS REASON A HIGH WIND WARNING IS IN
EFFECT. THE PRECIPITATION WILL BEGIN AS RAIN...MIXING WITH OR
CHANGING TO SNOW LATER IN THE DAY. FOR THE REMAINDER OF THE AREA...A
WIND ADVISORY IS IN EFFECT.

ALTHOUGH FORMAL SPOTTER ACTIVATION IS NOT NEEDED...REPORTS FROM
THOSE WITH WIND EQUIPMENT WOULD BE APPRECIATED. ALSO...SNOWFALL
REPORTS ARE WELCOME.

THEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Hitchcock

When
April 11, 10:00 AM MST to 5:00 PM MST
Where
Hitchcock forecast zone
Measured
58 kt (67 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

High Wind, Red Willow

When
April 11, 10:00 AM MST to 5:00 PM MST
Where
Red Willow forecast zone
Measured
58 kt (67 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

High Wind, Dundy

When
April 11, 10:00 AM MST to 5:00 PM MST
Where
Dundy forecast zone
Measured
58 kt (67 mph)
Reported by
GENERAL PUBLIC
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242770, 5242771, 5244387.